Texas, 2017

Hail in Texas, May 11, 2017

May 11, 2017 · NWS EWX · 5 events in 2 counties and zones

Thunderstorms formed along an outflow boundary from the previous night's convection. Some of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along an outflow boundary from the previous night's convection. Some of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 1:48 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 11, 1:48 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Thu May 11 2017

.SHORT TERM (Tonight through Friday Night)...
Scattered showers and isolated thunderstorms are ongoing across
parts of South Central Texas east of a dryline extending from Mason
to Eagle Pass. An upper level trough will move east across the
Central/Southern Plains dragging the dryline a little further east
this evening, before a cold front overtakes it during the overnight
hours. Upward forcing ahead of these features will keep showers and
thunderstorms in the forecast this evening into the overnight hours.
The best moisture, instability and dynamics will be this afternoon
into evening resulting in the highest POPs. Still some potential for
strong to severe storms especially along and east of Highway 281
where CAPES of near 2000 J/Kg and 0-6 KM shear of 40 KTs reside. Have
issued a Severe Thunderstorm Watch for Lee County until 10 PM CDT.
However, cloud cover may serve to maintain a cap to inhibit deeper
convection. Moisture will decrease overnight as the front moves
through and go only slight chances POPs along and east of I-35. For
Friday into Friday night, ridging at the surface and aloft builds
into our area as the upper level trough moves away. A drier airmass
results in cooler nights, though minimal cold advection allows for
near normal daytime temperatures.

&&

.LONG TERM (Saturday through Thursday)...
Upper level ridging drifts over our area as a long wave upper level
trough moves into the western states while the surface ridge moves
off to the east this weekend. Moisture slowly returns bringing
warmer low temperatures. Sufficient moisture and upslope flow will
generate isolated showers and thunderstorms over the Serranias del
Burro in the afternoons, however, steering flow will keep them west
of our area. The trough remains over the western states next week as
short wave troughs rotate through it with a moist lower to mid level
flow over our area. Expect periods of showers and thunderstorms near
the Rio Grande on Monday due to storms coming off the Serranias del
Burro and areawide Tuesday through Thursday from the short waves and
possible dryline intrusions. It will feel muggy with dewpoints in the
upper 60s to lower 70s much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  85  61  86  62 /  40   0   0   0   0
Austin Bergstrom Intl Airport  64  84  59  86  60 /  40   0   0   0   0
New Braunfels Muni Airport     64  85  59  88  61 /  30   0   0   0   0
Burnet Muni Airport            60  82  57  84  60 /  10   0   0   0   0
Del Rio Intl Airport           63  87  62  90  66 /  -    0   0   0   0
Georgetown Muni Airport        62  83  58  84  61 /  20   0   0   0   0
Hondo Muni Airport             63  88  58  89  60 /  10   0   0   0   0
San Marcos Muni Airport        64  85  59  86  60 /  40   0   0   0   0
La Grange - Fayette Regional   67  85  60  85  62 /  50  -    0   0   0
San Antonio Intl Airport       65  86  62  88  63 /  20   0   0   0   0
Stinson Muni Airport           66  87  62  90  63 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...04
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 11, 3:32 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
432 AM CDT Thu May 11 2017

TXZ171>173-183>194-202>209-217>225-228-120945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
432 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong thunderstorms will be possible today for areas mainly east
of the Interstate 35 corridor this afternoon and evening. Hail
and damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 11, 4:00 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT THU MAY 11 2017

TXZ173-192-112245-
Williamson TX-Travis TX-
500 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barton Creek, or near Tanglewood Forest, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Manor,
Bee Cave, West Lake Hills, Rollingwood, Barton Creek, Shady Hollow,
Sunset Valley, Brushy Creek, Wells Branch, Jollyville, Camp Mabry and
Lost Creek.

LAT...LON 3017 9788 3027 9802 3056 9770 3040 9747
TIME...MOT...LOC 2200Z 231DEG 40KT 3027 9788

BMW

The radar

The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Travis

When
May 11, 4:07 PM CST
Where
Travis County, 3.65 mi NNW of Austin Mabry
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -97.790

A thunderstorm produced one inch hail in northwestern Austin.

Hail, Travis

When
May 11, 4:15 PM CST
Where
Travis County, 3.27 mi N of Austin Mabry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.367, -97.761

A thunderstorm produced quarter size hail at Mesa Dr. and Paintrock Dr. in northwestern Austin.

Hail, Travis

When
May 11, 4:15 PM CST
Where
Travis County, 3.69 mi NNW of Austin Mabry
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.372, -97.786

A thunderstorm produced ping pong ball size hail near TX360 and Lakewood Dr. in northwestern Austin.

Hail, Travis

When
May 11, 4:24 PM CST
Where
Travis County, 0.91 mi NW of Waters Rock
Measured
1.5 in hail
Reported by
Public
Coordinates
30.430, -97.710

A thunderstorm produced ping pong ball size hail in northern Austin.

Hail, Williamson

When
May 11, 4:32 PM CST
Where
Williamson County, 1.38 mi S of Old Round Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.480, -97.670

A thunderstorm produced quarter size hail near I-35 and Hwy 45 in Round Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697434, 697437, 697439, 697441, 697443.